TEMPLE – An illegal, synthetic form of marijuana is on the rise in central Texas, making its way into the hands of teens and young adults with sometimes deadly outcomes.According to Hollie Blair, a toxicology specialist for Texas Poison Control out of Baylor Scott and White Memorial hospital in Temple, use of the drug has been steadily rising for the past three years. Some doctors estimate as much as a 100 percent increase in the last year. Numbers from Texas Poison Control show use usually spikes near the end of the school year.Synthetic marijuana, also called “spice” or “K2,” has been illegal in Texas since 2011. Before that, the drug was commonly found near tobacco products in shops and convenience stores, although marked not safe for human consumption. Spice is classified just like marijuana but is often altered at a chemical level to be more potent than its natural cousin. Blair said some versions can be up to 50 times more potent than actual marijuana.”We don’t know enough about it, which is what potentially makes it so dangerous,” Blair said. “We can’t even warn patients about certain things if we have not seen that compound before.”She said the synthetic version usually acts much like real pot, but can sometimes have almost opposite effects than intended. She added because there’s no regulation on how much of the active chemical is in spice, the results are often negative. Doctors said users can experience agitation, a spike in body temperature and seizures that could lead to brain damage. In some cases a single use has been linked to death.
Parents are encouraged to look for odd behavior in their children and if they see any symptoms or signs of use, Blair said call poison control or 911.
This entry passed through the Full-Text RSS service – if this is your content and you’re reading it on someone else’s site, please read the FAQ at fivefilters.org/content-only/faq.php#publishers.Read More